News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Colon and Rectal Cancers

Question: Irritable Bowel Syndrome versus Cancer


 tsunamisethro - Fri Oct 31, 2008 2:01 pm

For the past 2 years, I have been taking 50mg of Zoloft per day for depression. During most of this time, I had diarrhea, and assumed it was due to the Zoloft. I have not take Zoloft for over 1 month, and have noticed my stools are still very soft, and have an odd rectangular shape to them. Often, they appear almost U shaped, as if there were some internal blockage on one side. I also suffer from mild cramping on my lower right side, and have recently experienced lower back pain and high blood pressure. Are these symptoms in line with IBS, or could it be something more serious?
 Dr. Safaa Mahmoud - Thu Nov 06, 2008 6:36 pm

User avatar Hello,

Irritable bowel syndrome IBS, is diagnosed by exclusion
Commonly people who have IBS complain off
Abdominal pain or colic
A bloated abdomen
Gaseous distension
Either Diarrhea or Constipation or an alternating between both of them
Mucus or less commonly blood containing stools.
Symptoms increase during periods of stress or by the intake of certain types of food.

You have been on one of the medications that is known to cause diarrhea and GI upset. Although you have been off therapy for more than a month but it is still a possibility as it causes also inflammatory changes in the bowel wall that takes sometimes to heal and usually needs to be treated with medications.

Other causes like gastrointestinal infections can be excluded by simple stool analysis and culture.

Exclusion of cancer (although unlikely) is mandatory in all cases of unexplained changes in the bowel habits specially in older patients.

I would advise you to follow up with your Doctor, for thorough history and clinical examination. I assume you have stopped your therapy (Zoloft) gradually. If not, you should also consult him since gradual reduction in the dose rather than sudden withdrawal is preferable.

Hope you find this useful.
Please keep us updated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here